serious side effect 5FU

RevCat
RevCat Member Posts: 2

Hi, I am new to this. Diagnosed with Stage 3 colon cancer. After surgery began chemo with 5FU and other drugs. On first day home with the pump went into cardiac arrest. Made it to hospital, coded several times. Now I can't have any chemo and cardiologists tell me I have permanent heart damage. Looking online, I found that there is a test my oncologist could have done to predict possible cardiac toxicity. Apprently some doctors do the test and some don't. Does anyone know anything about this? I am interested in other cancer treatment and also in others who know about the toxicity issue. Thanks, Catherine

Comments

  • Trubrit
    Trubrit Member Posts: 5,623 Member
    How awful!

    What a scary time for you. 

    I am glad that you got to the hospital and survived that ordeal.

    Welcome to the forum. I konw there are many questions that can be answered here, as we've all pretty much run the gauntlet, and being individuals, expreince everything across the board. 

    I was thinking about my Oncologist last night. I know that he has worked hard trying to figure out the best treatments. When my liver met appeared three months after I finished my chemo and radiation, I could see that he was disappointed in himself, yet I knew that he had done what he thought was best.  They are great Doctor's but at the end of the day they aren't God. 

    I hope that you are able to find a treatment that will deal with your cancer. First off, lets hope that the surgery got rid of all sign of cancer, and the chemo was just back-up treatment. That would be the best senario. I'm sure they will work on something that will keep you cancer free.

    Sorry I can't answer your heart related question, but I've no doubt someone will along the way. Be patient, weekends can be kinda slow here. 

    Good luck!

  • Yolllmbs
    Yolllmbs Member Posts: 360
    Trubrit said:

    How awful!

    What a scary time for you. 

    I am glad that you got to the hospital and survived that ordeal.

    Welcome to the forum. I konw there are many questions that can be answered here, as we've all pretty much run the gauntlet, and being individuals, expreince everything across the board. 

    I was thinking about my Oncologist last night. I know that he has worked hard trying to figure out the best treatments. When my liver met appeared three months after I finished my chemo and radiation, I could see that he was disappointed in himself, yet I knew that he had done what he thought was best.  They are great Doctor's but at the end of the day they aren't God. 

    I hope that you are able to find a treatment that will deal with your cancer. First off, lets hope that the surgery got rid of all sign of cancer, and the chemo was just back-up treatment. That would be the best senario. I'm sure they will work on something that will keep you cancer free.

    Sorry I can't answer your heart related question, but I've no doubt someone will along the way. Be patient, weekends can be kinda slow here. 

    Good luck!

    Heart issues

    I don't know if tests exist for toxicity. I dont remember having any tests before chemo for toxicity. On my first infusion, there was a woman who had heart problems from her first chemo. She passed out in the bathroom. It was very frightening. Im so glad you found the forums. Hopefully, they are able to find a different chemo that will work. It is basically poison pumping in.  I felt like my doctor also tried to personalize my treatment. I'm wishing you the very best. 

  • lilacbrroller
    lilacbrroller Member Posts: 412
    Yes

    Hi. yes, there are tests to determine 5fu sensitivity. My onc did not do one, that I am aware of, but when I signed up for 23 and me (DNA analysis service), 5 fu sensitivity was one of the standard genetic tests. I did not test positive for the sensitivity and did not have problems with 5fu.  They also tested for warfarin, and both my father and I did not handle it typically. This info came in the nick of time b/c dad was having heart surgery. We sent the results to his GP. 

    So sorry about your reaction. 

    Best

    Karin

  • Annabelle41415
    Annabelle41415 Member Posts: 6,715 Member
    Awful

    i'm so sorry that this has happened to you.  I'm sure that what has happened is a very rare side effect of "what can happen".  I've been on the boards since 2009 and have never heard of anyone going into cardiac arrest because of treatment but I'm sure that is one of the side effects.  My doctors never tested me for anything before me taking treatment that would indicate a possible side effect as yours. So sorry you are dealing with this and hope that you get some answers about how to move forward soon.

    Kim

  • tanstaafl
    tanstaafl Member Posts: 1,299 Member
    UFT etc

    If the 5FU toxicity is DPD inhibition related, the 5FU drug with mildest side effects, best suited for partial DPD inhibition situations, is not available in North America, but is an oral generic in asia, UK, parts of So Am and Europe called tegafur-uracil, sold under a lot of local brand names.  It might be used in slightly lower doses for partial  DPD inhibition and potentially in much lower doses for severe DPD inhibition.  

    Any US doctor is not likely to know much about tegafur uracil - no advertiser based education feature.   Mostly a potential option for some foreign residents, multinational families, and travellers.

  • TheLadySkye
    TheLadySkye Member Posts: 203 Member
    I too was unaware there was a

    I too was unaware there was a test for 5FU cardiac sensitivity.  In fact, I didn't know there were cardiac issues associated with it at all until about halfway through my chemo, my oncologist wanted an EKG because I was having some chest pain (pain from the chemo itself, not a cardiac issue).  Because 5FU can cause cardiac issues, I'm also going for an echocardiogram and another EKG later this month to make sure there was no damage during treatment.

    I'm so sorry you're going through all this.  I feel like cancer is more than enough and it's just not fair (complete with feet stomping) to have other issues layered on top of this. 

  • Nana b
    Nana b Member Posts: 3,030

    I too was unaware there was a

    I too was unaware there was a test for 5FU cardiac sensitivity.  In fact, I didn't know there were cardiac issues associated with it at all until about halfway through my chemo, my oncologist wanted an EKG because I was having some chest pain (pain from the chemo itself, not a cardiac issue).  Because 5FU can cause cardiac issues, I'm also going for an echocardiogram and another EKG later this month to make sure there was no damage during treatment.

    I'm so sorry you're going through all this.  I feel like cancer is more than enough and it's just not fair (complete with feet stomping) to have other issues layered on top of this. 

    I didn't have the test or

    I didn't have the test or aware of anyone here either that had your side affect. Hopefull they did get all the cancer.   What stage are you?  I would recommend you read Radical Remission, you can get it on Amazon.  It's a book about going into remission naturally. A naturopath would be good too. 

     

    Things that may help, you can ask your ONC, but he probably  doesn't know about supplements but ask your doc, especially about the aspirin.  

     

    a baby aspirin a day 

    Turneric

    Milk thistle

    check Vitamin D3 defenciency 

    Ginger

    digestive enzymes

    complex B

    Vitamin C 

    Super immune booster

    Glutamin

     

     

    Organic

    gogi berries

    all berries

    morning cup of hot water with lemon 

    cayenne pepper added to eggs or any meal

    And juicing greens, beets, carrotts, apples (with a couple seeds) and fruit smoothies. 

    Lots of organic salads. 

     

    Meditation on and exercise. 

     

     

    These are only suggestions for you to research to see if the will work for you. But with the heart problem, you should clear it first with your doctor. 

     

    Take care.